Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Topeka, KS

February 16, 201714 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 16, 2017, 3:35 AM CST for 14 counties in Kansas. It took effect at Feb 16, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 3:35 AM CST (09:35 UTC)
In effect from
Feb 16, 2017, 11:00 AM CST
Expired
Feb 16, 2017, 6:00 PM CST
In force
7 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS83 KTOP 160935
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
335 AM CST Thu Feb 16 2017

KSZ022>024-026-036>040-054>056-058-059-170000-
/O.UPG.KTOP.FW.A.0001.170216T1700Z-170217T0000Z/
/O.NEW.KTOP.FW.W.0001.170216T1700Z-170217T0000Z/
Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 AM CST Thu Feb 16 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR DRY FUELS...LOW RELATIVE HUMIDITIES...AND BREEZY
CONDITIONS FOR FIRE WEATHER ZONES 022, 023, 024, 026, 036, 037, 
038, 039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 022, 023, 024, 026, 036, 037,
  038, 039, 040, 054, 055, 056, 058, and 059. This is generally
  for areas east and south of Riley county, and includes Riley
  county.

* WIND...From the southwest at 10 to 20 mph. Gusts up to
  30 mph are possible. 

* HUMIDITY...Minimum humidity falls to 21 to 26 percent in the
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
454 
WWUS83 KTOP 162344
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
544 PM CST Thu Feb 16 2017

KSZ022>024-026-036>040-054>056-058-059-170045-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-170217T0000Z/
Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
544 PM CST Thu Feb 16 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR  
FIRE WEATHER ZONES 022, 023, 024, 026, 036, 037, 038, 039, 040, 
054, 055, 056, 058, AND 059...

RH values will begin to recover as temperatures continue to cool.
While southwest winds will not be as gusty, speeds should remain 
in the 10 to 20 MPH range through the overnight. Overall weather 
conditions will become less favorable for extreme fire behavior, 
so the red flag warning will be allowed to expire at 6 PM. 

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 3:04 AM CST, 31 minutes earlier.

Area forecast discussion, Feb 16, 3:04 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
304 AM CST Thu Feb 16 2017

.SHORT TERM...(Today and tonight)
Issued at 304 AM CST Thu Feb 16 2017

Forecast concerns for the short term remain related to fire weather,
although sensible weather otherwise is quite spring like for this
time of year.  Highs today climb into the low 70s across the area,
with southwest winds generally 10-20mph.  The higher winds are
across the southeastern half of the forecast area, and is where red
flag conditions are of concern. See fire weather discussion for
details.  Warm air advection aloft and light winds continue
overnight and should hold overnight lows up into upper 30s to low
40s.

.LONG TERM...(Friday through Wednesday)
Issued at 304 AM CST Thu Feb 16 2017

Upper flow remains split through this forecast, with northern branch
of the westerlies in a zonal to southwest flow orientation and north
of the area. This keeps very warm temps in place through these
periods. After today, most record high temperatures over the next
several days are in the mid to upper 70s and are unlikely to be
reached.

First southern stream wave still stays to the south Friday and
Friday night, though the 0Z NAM is attempting to produce some
showers in the southeast in weak deformation and where moisture is
deeper. Its PW values are considerably higher than the GFS and any
18Z GEFS ensemble member and have stayed course with no mention of
precip. The 06Z NAM keeps all precip to the southeast.

A weak boundary still sags south into the area Saturday and may
bring slightly cooler temps. There is a consistent signal for
south winds increasing Saturday night for a notable increase in
925mb moisture, though depths still appear shallow and the
potential for this to develop into stratus is uncertain. Will keep
Sunday's temps near previous levels but this will need to be
watched. Best precip chances of this forecast still coming Sunday
night into Monday evening as upper energy shears out over Central
Plains. Still much to be determined in specifics of this, keeping
highest PoPs in the Likely range. GFS, ECMWF, and nearly all 0Z
GEFS members push any precip out by Tuesday morning, and despite
inherent uncertainties with southern states lows in split flow,
have removed any PoPs for Tuesday. South winds, rising dewpoints,
and increasing cloud will likely keep lows Sunday night in the
lower 50s. Could see record highest minimum temps set Monday
depending on trends that evening.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1108 PM CST Wed Feb 15 2017

VFR conditions will prevail due to a dry airmass and no real
forcing. Models suggest a strong nocturnal inversion will hold
through the night with profiler data already showing a westerly
low level jet strengthening. Therefore will keep a mention of LLWS
in the forecast.

&&

.FIRE WEATHER...
Issued at 304 AM CST Thu Feb 16 2017

Southeast half of the area remains borderline for red flag
conditions today, and given dry fuel conditions reported by area
agencies,  will go ahead and hoist a red flag warning this morning
for the watch counties. RH values drop toward 20 percent for much of
the forecast area, but winds remain on the lighter side across north
central Kansas.  They approached 20mph mainly south and east of
Manhattan with gusts near 25mph in east central Kansas this
afternoon.

Have continued to side on the warm/dry/windy side for Friday. More
southerly flow character brings better moisture advection
however and should keep RH values above today's values.
Nevertheless, Very High fire danger indices develop at least
briefly for much of the area.

&&

.CLIMATE...
Issued at 304 AM CST Thu Feb 16 2017

Record High Temperatures for February 16

Topeka...74, set in 1961.
Concordia...71, set in 1913.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST this morning through this
afternoon for KSZ022>024-026-036>040-054>056-058-059.

&&

SHORT TERM...67
LONG TERM...65
AVIATION...Wolters
FIRE WEATHER...67/65
CLIMATE...65
Hazardous weather outlook, Feb 15, 3:20 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 PM CST Wed Feb 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-162130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 PM CST Wed Feb 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Rangeland Fire Danger Index is expected to reach the Very
High category for much of the area Thursday and Friday. A Fire
Weather Watch is in effect for Thursday afternoon across portions
of northeast and east central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.